New Jersey, 2001

Flash Flood and Flood in New Jersey, June 23, 2001

June 23, 2001 · NWS OKX · 2 events in 1 county or zone

On Saturday June 23rd, a slow moving cold front approached northern New Jersey from the west. A weak low pressure wave developed on the front, and spread abundant showers and thunderstorms across portions of northern New Jersey during Saturday afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Saturday June 23rd, a slow moving cold front approached northern New Jersey from the west. A weak low pressure wave developed on the front, and spread abundant showers and thunderstorms across portions of northern New Jersey during Saturday afternoon. Widespread heavy rainfall occurred across northern New Jersey, triggering numerous areas of urban and low lying flooding. These heavy rains also led to rises on area rivers and streams. In Bergen County, the Hohokus Brook at Hohokus briefly reached its' flood stage of 3.0 feet around 7:10 PM Saturday evening, before falling back below flood stage by 8 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 23, 8:26 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 8:26 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
926 AM EDT SAT JUN 23 2001

SPC HAS MUCH OF CWA IN SLGT CHC DY1. WL ISSUE AN SPS ARND 10 AM OR
SO. WL DROP SCA AND GO S 15 TO 20 KTS ON THE MARINE. SEAS 3 TO 4 FT.
12Z SOUNDGS VRY UNSTBL WITH PCPL WATER 1.32, BUT AM NOT IMPRESSD
WITH THE WND PROFILE...WITH A SWEAT OF ONLY 144 AND A WBZ ABV 10
KFT. THINKG ANY TSTM WUD PRODUCE LOTS OF RFL AND WND GUSTS BLW
SEVERE THRESHOLD ACRS LI. BUT FRM NASSAU CTY WWD CUD GET HIER GUSTS
AS PER SWODY1. NO NEED FOR ZFP UPDATE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

WOOLDRIDGE

In the hours before

Special weather statement, Jun 23, 9:00 AM EST, 4 hours before
CTZ005-009-NJZ002>006-011-NYZ067>077-232100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT SAT JUN 23 2001

THE SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
MUCH OF OUR REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON.

AN UNSTABLE AIRMASS OVER THE REGION ALONG WITH A DISTURBANCE ALOFT
WILL PRODUCED SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS
COULD PRODUCE WIND GUSTS IN EXCESS OF 58 MPH.

ALL THUNDERSTORMS...WHETHER SEVERE OR NOT PRODUCE LIGHTNING.
DANGEROUS CLOUD TO GROUND LIGHTNING IS A KILLER. WHEN A THUNDERSTORM
APPROACHES OUTDOOR ACTIVITIES SHOULD BE CURTAILED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOOLDRIDGE

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Bergen

When
June 23, 1:00 PM EST
Where
Bergen County, Mahwah
Reported by
TRAINED SPOTTER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Flash Flood, Bergen

When
June 23, 3:03 PM EST to 5:02 PM EST
Where
Bergen County, Mahwah
Reported by
TRAINED SPOTTER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251307, 5251308.